Montana, 2011

Hail and Damaging Winds in Montana, June 23, 2011

June 23, 2011 · NWS TFX · 5 events in 5 counties and zones

Late afternoon thunderstorms over portions of North Central Montana became severe during the late afternoon. Hail the size of golf balls and wind gusts in excess of 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Late afternoon thunderstorms over portions of North Central Montana became severe during the late afternoon. Hail the size of golf balls and wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 23, 1:45 PM MST, 20 minutes earlier.

Area forecast discussion, Jun 23, 1:45 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MDT THU JUN 23 2011

.DISCUSSION...

TONIGHT THROUGH FRIDAY NIGHT...AN UPPER LEVEL HIGH PRESSURE RIDGE
HAS MOVED EAST OF THE ZONES WHILE A LOW PRESSURE TROF TO THE WEST
APPROACHES THE ROCKIES. AN ASSOCIATED COLD FRONT IS MOVING ACROSS
THE ZONES. THE AIRMASS IS MOIST AND UNSTABLE AHEAD OF THE FRONT AND
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 8PM THIS EVENING.
THE AIRMASS STABILIZES BEHIND THE FRONT THIS EVENING ALTHOUGH
PORTIONS OF SOUTHWEST MONTANA THROUGH FERGUS COUNTY WILL REMAIN
UNSTABLE THROUGH THE EVENING. THE UPPER LEVEL LOW ASSOCIATED WITH
THE TROF IS CLOSED AND WILL MOVE VERY SLOWLY AND THE REGION WILL
REMAIN UNDERNEATH SOUTHWEST FLOW ALOFT THROUGH FRIDAY NIGHT. ZELZER

SATURDAY THROUGH THURSDAY...EXPECT A WEAK UPPER LEVEL TROF OF LOW
PRESSURE WILL MOVE THROUGH THE REGION THIS WEEKEND. EXPECT A FEW
SCATTERED SHOWERS/ISOLATED THUNDERSTORMS TO MOVE THROUGH THE REGION
AHEAD OF THE TROF. ADDITIONALLY...TEMPERATURES WILL BE ON THE COOL
SIDE...ESPECIALLY ON SUNDAY. FOR MONDAY THROUGH WEDNESDAY...EXPECT A
NICE WARMING TREND TO DEVELOP OVER THE REGION...WITH ONLY ISOLATED
SHOWERS/THUNDERSTORMS. BY WEDNESDAY...AFTERNOON TEMPERATURES COULD
RANGE FROM 4 TO 8 DEGREES ABOVE NORMAL. ON THURSDAY...ANOTHER TROF
OF LOW PRESSURE WILL MOVE THROUGH THE REGION...RESULTING IN A CHANCE
FOR STORMS OVER THE REGION...ALONG WITH A BIT COOLER TEMPERATURES.
BRUSDA

&&

.AVIATION...
UPDATED 1150Z.
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE FROM EAST TO WEST
ACROSS THE REGION TODAY...AS A PACIFIC COLD FRONT MOVES THROUGH THE
REGION. SOME STORMS WILL CONTAIN LARGE HAIL AND DAMAGING WIND GUSTS.
FOR NOW...KEPT THE WORST CONDITIONS AWAY FROM TERMINAL SITES...BUT
WILL MONITOR THE STORMS CLOSELY. EXPECT MOST OF THE THUNDERSTORMS TO
EXIT THE REGION BY 04Z FRIDAY...GENERALLY QUIET WEATHER EXPECTED
OVERNIGHT...BUT ANOTHER ROUND OF AFTERNOON THUNDERSTORMS IS POSSIBLE
OVER SOUTHWEST MONTANA ON FRIDAY. BRUSDA

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE THROUGH THE WEEK.
WARM TEMPERATURES WILL CONTINUE THE SNOWMELT AND WATER LEVELS
WILL REMAIN HIGH THROUGH THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  71  46  68 /  40  20  10  10
CTB  48  66  43  65 /  20  20  10  10
HLN  49  71  46  70 /  50  30  20  10
BZN  46  72  44  72 /  60  30  20  20
WEY  41  64  36  64 /  40  50  50  20
DLN  45  70  42  70 /  40  30  20  10
HVR  50  73  48  70 /  40  10  20  20
LWT  46  67  45  65 /  70  40  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM MDT THIS EVENING BLAINE...
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...
FERGUS...HILL...JEFFERSON...JUDITH BASIN...LIBERTY...MEAGHER...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...
TOOLE.

FLOOD HIGHLIGHTS REMAIN IN EFFECT UNTIL FURTHER NOTICE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 23, 12:00 PM MST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
100 PM MDT THU JUN 23 2011

MTZ008>015-044>055-241200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
100 PM MDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON
AND EVENING. SOME STORMS WILL BE SEVERE...WITH LARGE HAIL IN EXCESS
OF 1 INCH IN DIAMETER AND HIGH WINDS IN EXCESS OF 60 MPH.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF NORTH CENTRAL
AND SOUTHWEST MONTANA UNTIL 8 PM THIS EVENING.

FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS PORTIONS OF THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOOD HIGHLIGHTS REMAIN IN EFFECT UNTIL FURTHER NOTICE ACROSS
PORTIONS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORT OF SEVERE WEATHER OR FLASH FLOODING WOULD BE
GREATLY APPRECIATED.

In the hours before

Special weather statement, Jun 23, 1:09 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
209 PM MDT THU JUN 23 2011

MTZ014-048-232100-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-SOUTHERN ROCKY MOUNTAIN FRONT
MT-
209 PM MDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEWIS AND CLARK AND
WESTERN TETON COUNTIES UNTIL 300 PM MDT...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF OVANDO...OR 15 MILES EAST OF
SEELEY LAKE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BREIF HEAVY RAIN. HEAVY RAIN
ON MOUNTAIN SNOWPACK IN THE WILDERNESS AREAS COULD CAUSE FLASH
FLOODING IN THE BACK COUNTRY.

* LOCATIONS IMPACTED INCLUDE...
  THE BOB MARSHALL AND SCAPEGOAT WILDERNESS AREAS...
  BENCHMARK AREA AND SOUTH FORK SUN RIVER AREAS...
  RURAL WESTERN TETON COUNTY...

LAT...LON 4792 11286 4724 11239 4716 11284 4717 11305
      4718 11307 4747 11308 4748 11311 4751 11314
      4757 11313 4759 11315 4766 11314 4772 11317
TIME...MOT...LOC 2006Z 244DEG 31KT 4723 11303

HOENISCH
Special weather statement, Jun 23, 1:38 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
238 PM MDT THU JUN 23 2011

MTZ009-044-046-048-049-232130-
EASTERN PONDERA MT-EASTERN TETON MT-NORTHERN ROCKY MOUNTAIN FRONT
MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-TOOLE MT-
238 PM MDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA...NORTHERN TETON
AND SOUTHERN TOOLE COUNTIES UNTIL 330 PM MDT...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF CONRAD...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CONRAD AND LEDGER.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4848 11170 4828 11149 4802 11214 4817 11229
TIME...MOT...LOC 2038Z 235DEG 23KT 4815 11209

SUK
Special weather statement, Jun 23, 1:55 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT THU JUN 23 2011

MTZ014-048-232145-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-SOUTHERN ROCKY MOUNTAIN FRONT
MT-
255 PM MDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEWIS AND CLARK AND
SOUTHERN TETON COUNTIES UNTIL 345 PM MDT...

AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF AUGUSTA...OR 29 MILES SOUTHWEST
OF CHOTEAU...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   AUGUSTA...

LAT...LON 4786 11234 4741 11214 4729 11259 4768 11282
TIME...MOT...LOC 2055Z 250DEG 33KT 4748 11245

HOENISCH
Special weather statement, Jun 23, 1:56 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
256 PM MDT THU JUN 23 2011

MTZ014-232200-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
256 PM MDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 400 PM MDT...

AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LINCOLN...OR 24 MILES
NORTHEAST OF DRUMMOND...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN...
  RURAL CENTRAL LEWIS AND CLARK COUNTY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4733 11253 4733 11205 4720 11204 4718 11200
      4718 11198 4712 11189 4713 11181 4711 11179
      4703 11179 4681 11272 4683 11279 4685 11281
      4706 11281
TIME...MOT...LOC 2056Z 233DEG 29KT 4693 11273

COULSTON

The radar

The Great Falls radar (KTFX), 77 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lewis and Clark

When
June 23, 2:05 PM MST
Where
Lewis and Clark County, 2 mi SW of Augusta
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.480, -112.410

A thunderstorm produced a wind gust to 60 mph at Augusta 2SW.

Hail, Cascade

When
June 23, 2:40 PM MST
Where
Cascade County, Ft Shaw
Measured
1.75 in hail
Reported by
Public
Coordinates
47.500, -111.820

A thunderstorm dropped 1.75 inch diameter hail at Fort Shaw.

Thunderstorm Wind, Teton

When
June 23, 2:55 PM MST
Where
Teton County, 4 mi SW of Power
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.679, -111.741

A thunderstorm produced a wind gust to 65 mph at Power 4SW.

Thunderstorm Wind, Gallatin

When
June 23, 4:04 PM MST
Where
Gallatin County, 7 mi S of Big Sky
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.149, -111.320

A thunderstorm produced a wind gust to 59 mph at Big Sky 7S (the Yellow Mule RAWS site - elevation 9200 feet).

Thunderstorm Wind, Hill

When
June 23, 5:05 PM MST
Where
Hill County, 4 mi W of Havre
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
48.550, -109.767

A thunderstorm produced a wind hust to 59 mph at the Havre ASOS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325577, 325578, 325579, 325582, 325580.